Incident hyperkalemia events are common among adult patients with chronic kidney disease (CKD) on renin-angiotensin-aldosterone system inhibitor (RAASi) therapy and frequently result in RAASi cessation or dose reductions, according to a new study.

In a retrospective population-based study of 20,184 adult CKD patients who used RAASi, 1992 (9.9%) experienced an episode of clinically significant hyperkalemia during a median follow-up of 3.9 years, Min Jun, PhD, of The George Institute for Global Health, UNSW Sydney, Sydney, Australia, and colleagues reported in PLoS One. The investigators defined clinically significant hyperkalemia as a serum potassium level above 6 mmol/L or a record of a hyperkalemia diagnosis.

In addition, 46.6% of patients who experienced incident hyperkalemia had changes made to their RAASi treatment regimen during a 210-day period after that event, with 36.6% of patients discontinuing their medication and 10% given a dose reduction. Serum potassium levels at the time of the hyperkalemia episode were the strongest predictor of RAASi medication change.

The overall incidence rate of hyperkalemia was 3.1 per 100 person-years. The rates progressively increased with worsening renal function. Compared with patients who had an estimated glomerular filtration rate (eGFR) of 45–59 mL/min/1.73m2, those with an eGFR below 15 mL/min/1.73 m2 had a 3.7-fold increased risk of hyperkalemia.

“Taken together, our data highlights the potential importance of identifying optimal patient monitoring strategies including serum potassium testing in the management of hyperkalemia in this high-risk population,” the authors wrote.

Reference

Jun M, Jardine MJ, Perkovic V, et al.  Hyperkalemia and renin-angiotensin aldosterone system inhibitor therapy in chronic kidney disease: A general practice-based, observational study. PLoS One. 2019;14(3):e0213192.

https://journals.plos.org/plosone/article?id=10.1371/journal.pone.0213192